P024: LEVETIRACETAM INDUCED ACUTE LIVER INJURY AND RHABDOMYOLYSIS
William A Perez Morales, MD1; Guillermo Loyola, OMSIII2; Dagoberto J Morales, MD1; Ahmed H Salim, DO1; Shadi Tarazi, MD3; 1Palmetto General Hospital; 2Nova Southeastern University Dr. Kiran C. Patel College of Osteopathic Medicine; 3Boston University Medical Campus
Introduction: Levetiracetam (LEV) has a relatively safe pharmacological profile. However, although rare, there have been cases were levetiracetam has been associated with rhabdomyolysis and/or acute liver injury. We describe a case of rhabdomyolysis and acute liver injury hours after the administration of levetiracetam. Significant improvement was noted after the offending agent was discontinued, and aggressive fluid resuscitation and N-acetylcysteine were given. This case highlights the importance of early identification and treatment of levetiracetam-induced rhabdomyolysis and acute liver injury.
Case: A 24-year-old male with no medical history was brought to our emergency department after an unprovoked tonic clonic seizure. There was no history indicating toxic habits or recent infectious processes. Neuroimaging, including CT and MRI, were unremarkable. EEG showed no evidence of epileptogenic changes. Urine toxicology, ethanol, acetaminophen, and salicylic acid were negative. On day 1, his chemistry panel showed; alanine aminotransferase (ALT), 38 U/L ; aspartate transaminase (AST), 46 U/L; total bilirubin, 0.60 mg/dL; Total Creatine Kinase (CK), 289 U/L; and INR 1.0. The patient was started on LEV 500 mg twice daily for seizure prophylaxis. On day 2 the patient reported hematuria and his laboratory values peaked at ALT, 644 U/L; AST, 2589 U/L; CK 395240; and INR 1.0. LEV was stopped after a total of 3 doses. He was treated with aggressive fluid therapy and N-Acetylcysteine (NAC). Ultrasound of the liver was unremarkable and viral hepatitis panel was negative. On day 3 his liver enzymes and CK started to downtrend with complete normalization of liver enzymes and CK on day 10.
Discussion: LEV has been linked to rare cases of drug induced liver injury and rhabdomyolysis.1,2 The mechanisms underlying LEV induced liver injury and/or rhabdomyolysis are not fully understood. It is hypothesized that LEV induced liver injury could be secondary to a hypersensitivity reaction or LEV interfering with the metabolism of other drugs.3 LEV-induced rhabdomyolysis is thought to be caused by LEV binding to the synaptic vesicle protein SV2A.3 Subsequently affecting its function and eventually interfering with the normal metabolism of muscle cells.
Figure 1. Creatinine Kinase.
Figure 2: Liver Function.
Conclusion: Here describe a rare instance of drug-induced liver injury (DILI) and rhabdomyolysis that occurred in a patient receiving (LEV) for seizure management. It is important for health care providers to be aware that delayed discontinuation of the medication can result in damage to the liver and/or kidney. In the event of DILI or rhabdomyolysis in a patient taking LEV, it is crucial to avoid re-administering the medication and to find an alternative.
1. Anthony C. Torres, Madan R. Joshi & W. P. Vernon Chan | Lawrence T Lam (Reviewing editor) (2021) Levetiracetam induced rhabdomyolysis, Cogent Medicine, 8:1, DOI: 10.1080/2331205X.2021.1899575
2. Kawaguchi T, Tominaga T. A Rare Case of Drug-Induced Liver Injury Caused by Levetiracetam. Asian J Neurosurg. 2019 Jul-Sep;14(3):878-882. doi: 10.4103/ajns.AJNS_246_17. PMID: 31497118; PMCID: PMC6703052.
3. IA;, Moinuddin. “Suspected Levetiracetam-Induced Rhabdomyolysis: A Case Report and Literature Review.” The American journal of case reports. U.S. National Library of Medicine. Accessed January 07, 2023. https://pubmed.ncbi.nlm.nih.gov/33112844/.